Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 60, NWS Topeka, KS

May 25, 2017Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 25, 2017, 10:29 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2017, 10:29 PM CDT (03:29 UTC)
Expired
May 25, 2017, 11:15 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cloud County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 131 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-747 J/kg
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

566 
WUUS53 KTOP 260329
SVRTOP
KSC029-143-260415-
/O.NEW.KTOP.SV.W.0060.170526T0329Z-170526T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1029 PM CDT THU MAY 25 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Ottawa County in north central Kansas...
  Southeastern Cloud County in north central Kansas...

* Until 1115 PM CDT

* At 1029 PM CDT, severe thunderstorms were located along a line
  extending from near Barnard to 10 miles northeast of Kanopolis,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. These storms have a history of producing 
           damaging winds and large hail.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Minneapolis, Bennington, Miltonvale, Delphos, Tescott, Culver,
  Wells, Niles and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3928 9793 3939 9744 3896 9743 3896 9793
TIME...MOT...LOC 0329Z 255DEG 38KT 3919 9807 3884 9806 

HAIL...1.25IN
WIND...60MPH
 
$$

BB
3 follow-up statements
951 
WWUS53 KTOP 260349
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1049 PM CDT THU MAY 25 2017

KSC029-143-260415-
/O.CON.KTOP.SV.W.0060.000000T0000Z-170526T0415Z/
Ottawa-Cloud-
1049 PM CDT THU MAY 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR OTTAWA AND SOUTHEASTERN CLOUD COUNTIES...

At 1047 PM CDT, severe thunderstorms were located along a line
extending from 4 miles north of Ada to 7 miles south of Tescott,
moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Minneapolis, Bennington, Miltonvale, Delphos, Tescott, Culver, Wells,
Niles and Ada.

This storm has a history of producing damaging winds and hail. 
Damaging wind is possible along this entire line of storms while the 
best chance for large hail will be in northern Ottawa county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3926 9793 3939 9744 3896 9743 3896 9793
TIME...MOT...LOC 0347Z 254DEG 37KT 3921 9786 3890 9787 

HAIL...1.25IN
WIND...60MPH
 
$$

BB
003 
WWUS53 KTOP 260405
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1105 PM CDT THU MAY 25 2017

KSC029-143-260415-
/O.CON.KTOP.SV.W.0060.000000T0000Z-170526T0415Z/
Ottawa-Cloud-
1105 PM CDT THU MAY 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR OTTAWA AND SOUTHEASTERN CLOUD COUNTIES...

At 1105 PM CDT, a severe thunderstorm was located 4 miles southeast
of Delphos, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Minneapolis, Bennington, Miltonvale, Delphos and Wells. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3924 9787 3939 9744 3902 9743 3897 9784
TIME...MOT...LOC 0405Z 246DEG 32KT 3923 9770 

HAIL...1.00IN
WIND...60MPH
 
$$

BB
366 
WWUS53 KTOP 260413
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1113 PM CDT THU MAY 25 2017

KSC029-143-260423-
/O.EXP.KTOP.SV.W.0060.000000T0000Z-170526T0415Z/
Ottawa-Cloud-
1113 PM CDT THU MAY 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA AND SOUTHEASTERN CLOUD
COUNTIES WILL EXPIRE AT 1115 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3924 9787 3939 9744 3902 9743 3897 9784
TIME...MOT...LOC 0413Z 255DEG 38KT 3925 9762 

$$

BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:25 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 25, 6:25 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
625 PM CDT Thu May 25 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Friday)
Issued at 300 PM CDT Thu May 25 2017

As of early this afternoon, the mid- level ridge was situated
over eastern KS, with the CWA wedged between expansive surface
high pressure centered over the Gulf of Mexico and low pressure
advancing into western KS. This surface pattern resulted in a
tight pressure gradient over the eastern half of the state, which
was causing southeasterly winds to gust upwards of 25-30mph. These
breezy southeasterly winds supported decent WAA with afternoon
highs reaching into the mid/upper 70s. While the regional radar
shows some scattered light reflectivity returns over central KS,
low-level dry air was likely causing this limited moisture to
evaporate before reaching the ground. As a result, have kept a dry
forecast for this afternoon due to the short-range models
consistently staying dry.

By tonight, the surface low will slide southeastward across western
Kansas and then into far north central Oklahoma, with an inverted
trough extending into the CWA.  Models show this inverted trough
stretching into north central KS by mid-evening, with short-range
models showing the potential for isolated showers and thunderstorms
to develop along and behind this inverted trough late evening into
the overnight hours.  While short-range models continue to vary in
their coverage of this isolated activity, the best potential for
scattered storms looks to be across central to north central KS.
Model soundings suggest that the cap may build back in by around the
time isolated storms develop across north central KS, resulting in
storms becoming more elevated in nature by mid to late evening. With
CAPE values of 1000-1800 J/kg present along with 40kts of 0-6km bulk
shear, cannot rule out the potential for a few stronger storms if
they are able to remain organized enough as they enter into north
central KS.  The primary hazards would be gusty winds and possibly
some hail.

Models show these isolated storms diminishing early Friday morning
with cloud cover scattering through the day. Sunshine should help to
boost high temperatures into the 80s, and models show dewpoints
rising into the low/mid 60s across east central KS.  These
conditions combined with steepening mid-level lapse rates will
support CAPE values of 2500-3500 J/kg with 0-6km bulk shear values
of around 40kts. While these conditions are obviously favorable for
thunderstorm development, model soundings show a cap remaining in
place through the afternoon hours and, thus, are struggling to
develop any precipitation across east central KS. As a result, have
a dry forecast in place right now through the daytime hours on
Friday.  However, if the cap is able to weaken more, then chances
will increase for thunderstorm development, and any storms that
develop would have the potential to be strong to severe.

.LONG TERM...(Friday night through Thursday)
Issued at 300 PM CDT Thu May 25 2017

Models continue to show a vort max moving across the area late
Friday night and Saturday, mainly across southern NEB. With very
steep mid level lapse rates, think there is a reasonable chance
for elevated storms with a risk for hail through the morning
Saturday. The big question is how any morning convection will
impact the location of the frontal boundary and redevelopment
Saturday afternoon. The NAM and GFS continue to indicate the
boundary will be across east central KS during the afternoon with
dewpoints and instability increasing along the boundary. Shear is
progged to be sufficient for supercell storm development during
the afternoon. By the early evening, models push the boundary
south so it may be a scenario where storms form in or near the
forecast area and move east of the area. 0-1KM shear values seem
rather modest across east central KS during the afternoon so the
tornado risk may be mitigated due to surface winds veered to the
southwest ahead of the front. Coverage of storms is still not
clear so the forecast only has chance POPs through Saturday night.

By Sunday, surface ridging and dryer air should be building into
the area bringing an end to the precip chances through Monday.
Models continue to suggest a low level warm air advection pattern
developing by mid week, but there is not much consistency between
runs are with the different solutions. Because of this there are
small POPs sprinkled throughout the forecast for Monday night
through Thursday.

Temps continue to look temperate with models keeping a northwest
flow aloft and no obvious warm air advection. Therefore highs are
expected to generally be in the 70s while lows remain in the 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 624 PM CDT Thu May 25 2017

Winds gusts should cease by 01Z with a VFR forecast expected until
storms move across the area.  Convection in central Kansas is
expected to move across terminals later tonight with the best timing
associated with the TEMPO groups in the TAFs.  MVFR conditions could
be seen with any precipitation, and have kept the previous
forecast's MVFR ceilings early morning through the afternoon.  There
is a chance the low levels could be slightly drier than predicted
leaving maybe only a small window for MVFR in the morning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hennecke
LONG TERM...Wolters
AVIATION...Heller
Hazardous weather outlook, May 25, 3:26 PM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
326 PM CDT Thu May 25 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-262030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
326 PM CDT Thu May 25 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Moderate flooding continues on the Salt Creek in Ottawa county.
See the latest flood statement for details.

Thunderstorms are possible overnight tonight. They may be capable
of producing hail around an inch in diameter and wind gusts up to
60 mph. North central KS has the better chances for thunderstorms
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance for thunderstorms Friday night through Saturday
evening across the entire area. Storms Friday night into Saturday
morning could move across northern KS with a risk for large hail
and strong winds. Then additional storms may develop across east
central Kansas Saturday afternoon. These storms could quickly
become severe during the afternoon and early evening with large
hail, damaging winds and possibly a tornado.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed this afternoon or tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:57 PM CDTSpecial Weather StatementTOPDickinson33 min
May 26, 12:37 AM CDTSpecial Weather StatementTOPCloud23 min
May 26, 1:12 AM CDTSpecial Weather StatementTOPChase33 min
May 26, 1:30 AM CDTSevere Thunderstorm WarningTOPLyon, Morris30 min
May 26, 1:58 AM CDTSpecial Weather StatementTOPLyon, Osage32 min
May 26, 2:27 AM CDTSevere Thunderstorm WarningTOPFranklin, Osage33 min
May 26, 2:57 AM CDTSpecial Weather StatementTOPFranklin33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.